Alabama, 2023

Damaging Winds and Lightning Strike in Alabama, July 1, 2023

July 1, 2023 · NWS HUN · 33 events in 9 counties and zones

Multiple clusters of strong to severe thunderstorms erupted during the midday hours lasting through the afternoon across much of north Alabama. The thunderstorms produced wind damage at multiple locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.9 million
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Multiple clusters of strong to severe thunderstorms erupted during the midday hours lasting through the afternoon across much of north Alabama. The thunderstorms produced wind damage at multiple locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 1, 10:36 AM CST, 44 minutes earlier.

Area forecast discussion, Jul 1, 10:36 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1136 AM CDT Sat Jul 1 2023

...New AVIATION...

.NEAR TERM...
(Rest of Today)
Issued at 1050 AM CDT Sat Jul 1 2023

Scattered showers and thunderstorms are continuing to develop over
western Tennessee and move east through westerly to southwesterly
flow. Some of these storms have been severe. This is all forming
along a boundary and associated weak shortwave trough axis that is
rotating around a meso-high centered over central and southern
Alabama and Lousiana. Temperatures with clear skies earlier this
morning have climbed into the upper 80s to around 90 degrees in
northwestern Alabama. Further east, temperatures are in the mid to
upper 80s. Some mixing earlier this morning made things a bit more
bearable east of the I-65 corridor. However, as this shortwave
moves further east across central Tennessee and northern Alabama
over the next 2 to 4 hours, expect shower and thunderstorm
activity to develop over the area and excessive heat to develop.

A very unstable airmass is in place ahead of this shortwave.
MUCAPE and SBCAPE between 3000 and 5000 J/KG is building ahead of
it. Mid level lapse rates are very steep around 7.5 degrees/km,
which should aid in strong to severe hail development. Plenty of
dry air aloft should aid with good low level moisture in
microburst potential in producing strong to severe microbursts as
well.

An excessive Heat Warning still looks good based on the high
dewpoints expected ahead of the shortwave and high in the mid to
upper 90s near and west of the I-65 border. Further east, lower
high temperatures and slightly lower dewpoints will keep heat
indices a bit lower, but still reaching heat advisory criteria of
105 to 109 degrees.

&&

.SHORT TERM...
(Tonight through Monday)
Issued at 330 AM CDT Sat Jul 1 2023

On Sunday, the ridge will be shunted farther to the south as a
trough makes headway into the OH Valley and Grt Lakes regions.
Increasing synoptic scale lift will support more organized and
potentially widespread convection in the TN Valley region, but
there continues to be uncertainty with regards to exact placement
and timing for convection. Steep low-lvl lapse rates and
inverted-V soundings on Sunday, along with high PWs (>1.7 in)
suggest a threat for strong outflow winds with thunderstorms. It
does appear that once again, convection may be delayed
sufficiently late for temp rises in the presence of lingering high
TDs to generate heat indices above 105 F in many areas. Thus, a
Heat Advisory has been issued for the entire forecast area for
Sunday.

Given the prospects for a stalled sfc front near and probably just
to the north of the area, along with continuing short waves
transiting eastward across the area, Monday may offer generally
cloudier/showery weather. POPs around 50-60% were included for all
areas for the afternoon period.

&&

.LONG TERM...
(Tuesday night through Friday)
Issued at 330 AM CDT Sat Jul 1 2023

Unsettled weather should continue for the greater part of the
Independence Day work week, as a more zonal upper flow becomes
established over the SE Lower-48. A very moist lower atmosphere
however will remain, with forecast dewpoints remaining in the lower
to at times mid 70s through the latter portion of the new week.
This moisture and associated precipitable water amounts ranging in
the 1.5 to 2.1 inches (especially the mid and latter half of the
week). This moisture plus daytime heating produced instability
will result in scattered (~25-55%) to numerous (~55-75%) shower
and thunderstorm chances, especially each afternoon and early
evening.

The amount of moisture in the low/mid atmosphere as seen in forecast
soundings would suggest more clouds than sun for much of the period.
Despite that, some sun should break through in the morning to early
afternoon and help raise high temperatures into the lower 90s for the
Tue/Thu time frame. For July 4th, the best time for shower and
thunderstorm activity should be in the afternoon and early evening.
Highs should rise to seasonably warm levels into the lower 90s. Rain
chances should diminish in the evening with a loss of heating and a
more stable environment, with lows by daybreak Wednesday into the
lower 70s. A similar forecast is expected for Wed and Thu with highs
into the lower 90s, with numerous showers/storms in the afternoon to
early evening.

&&

.AVIATION...
(18Z TAFS)
Issued at 1135 AM CDT Sat Jul 1 2023

VFR conditions will be the predominant flight category through the
period. However, medium chances (30-50%) for storms will exist
this afternoon and have added a TEMPO between 18-22z at both sites
to account for this. AWWs and amendments will be possible during
this window -- and potentially into the evening hours. Storms will
wane overnight with a few bands of mid/high clouds lingering
across the region.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Excessive Heat Warning until 8 PM CDT this evening for
     ALZ001>007-016.

     Heat Advisory from 8 PM this evening to 8 PM CDT Sunday for
     ALZ001>007-016.

     Heat Advisory until 8 PM CDT Sunday for ALZ008>010.

TN...Excessive Heat Warning until 8 PM CDT this evening for TNZ076-
     096.

     Heat Advisory from 8 PM this evening to 8 PM CDT Sunday for
     TNZ076-096.

     Heat Advisory until 8 PM CDT Sunday for TNZ097.

&&

NEAR TERM...KTW
SHORT TERM....KDW
LONG TERM....RSB
AVIATION...AMP.24

In the hours before

Special weather statement, Jul 1, 10:01 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1101 AM CDT Sat Jul 1 2023

ALZ001-004-005-011645-
Lawrence AL-Lauderdale AL-Limestone AL-
1101 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of western Limestone,
southeastern Lauderdale and northern Lawrence Counties through 1145
AM CDT...

At 1101 AM CDT, Doppler radar was tracking a strong thunderstorm near
Town Creek, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersville, Town Creek, Courtland, North Courtland, Hillsboro,
Coxey, Oliver, Cairo, Red Bank and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3465 8699 3465 8705 3468 8710 3464 8711
      3460 8741 3469 8745 3471 8742 3474 8743
      3477 8742 3478 8743 3480 8743 3495 8710
TIME...MOT...LOC 1601Z 249DEG 14KT 3472 8737

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

KTW
Special weather statement, Jul 1, 10:21 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1121 AM CDT Sat Jul 1 2023

ALZ009-011700-
Jackson AL-
1121 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northwestern Jackson
County through NOON CDT...

At 1121 AM CDT, Doppler radar was tracking a strong thunderstorm near
Skyline, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Skyline, Pleasant Groves, Hytop, Trenton and Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3470 8624 3477 8629 3493 8610 3476 8598
TIME...MOT...LOC 1621Z 239DEG 14KT 3476 8622

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KTW
Special weather statement, Jul 1, 10:57 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1157 AM CDT Sat Jul 1 2023

ALZ005-011745-
Limestone AL-
1157 AM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of central Limestone
County through 1245 PM CDT...

At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Athens, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and dime to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Athens, Tanner, Elkmont, Cartwright, French Mill, Cairo, Mt Rozell
and Ripley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3469 8681 3477 8718 3494 8716 3496 8678
TIME...MOT...LOC 1657Z 276DEG 11KT 3486 8708

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KTW

The radar

The Northeast Alabama radar (KHTX), 84 km away, was scanning. The volume nearest the first event began at 17:17 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
July 1, 11:20 AM CST to 11:25 AM CST
Where
Limestone County, 0.89 mi SW of Orrville
Measured
74 kt (85 mph) measured gust
Reported by
ASOS
Coordinates
34.660, -86.940

Winds gusted to between 70 and 85 mph at this location between 1220 and 1225 PM.

Thunderstorm Wind, Limestone

When
July 1, 11:22 AM CST
Where
Limestone County, 1.33 mi WSW of Orrville
Measured
74 kt (85 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
34.660, -86.950

Trees were reported down on powerlines near the Decatur ASOS.

Thunderstorm Wind, Lauderdale

When
July 1, 12:20 PM CST
Where
Lauderdale County, 1.77 mi SW of Threet
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.929, -87.839

A tree was knocked down across the road on CR 154 just east of the Natchez Trace Parkway. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
July 1, 12:20 PM CST
Where
Lauderdale County, 0.27 mi WSW of Threet
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.949, -87.824

A tree was knocked down on Natchez Trace Parkway between mile post 338 and 339. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 1, 12:24 PM CST
Where
Colbert County, 2.79 mi NE of Cherokee
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
34.778, -87.935

A tree was knocked down at the intersection of Moody Lane and Mulberry Lane. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 1, 12:26 PM CST
Where
Colbert County, 2.68 mi NE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.780, -87.940

A tree was blown down near the intersection of Moody Lane and Mulberry Lane.

Lightning, Colbert

When
July 1, 12:28 PM CST
Where
Colbert County, 1.8 mi NW of Barton
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.745, -87.906

Lightning struck a tree which sparked a fire on Mulberry Lane.

Thunderstorm Wind, Lauderdale

When
July 1, 12:40 PM CST
Where
Lauderdale County, 1.33 mi NE of Zip City
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.964, -87.653

A wire was knocked down at 25275 CR 8. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
July 1, 12:46 PM CST
Where
Lauderdale County, 0.32 mi NNW of Jacksonburg
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.884, -87.671

A tree was knocked down across power lines at 9569 CR 71. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
July 1, 12:46 PM CST
Where
Lauderdale County, 1.62 mi S of Blackburn
Measured
37 kt (43 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.907, -87.628

A tree was knocked down across the road on CR 61 south of CR 24. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
July 1, 12:51 PM CST
Where
Lauderdale County, 18.72 mi SSW of Wheeler Lake South
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.506, -87.443

A tree was knocked down at the intersection of Highway 101 and CR 50. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
July 1, 12:51 PM CST
Where
Lauderdale County, 2.31 mi W of Killen
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
34.865, -87.570

A tree limb was knocked down across the road at the intersection of CR 27 and North Shore Drive. Time estimate by radar.

Thunderstorm Wind, Lauderdale

When
July 1, 12:51 PM CST
Where
Lauderdale County, 1.98 mi SE of Kimbrough Xrds
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.809, -87.727

A tree limb was knocked down onto a power line at 28700 CR 14. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 1, 12:57 PM CST
Where
Colbert County, 1.91 mi WNW of Colbert Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
34.676, -87.733

A power pole was down or leaning at 7980 Underwood Mountain Road due to thunderstorm winds. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
July 1, 12:59 PM CST
Where
Lauderdale County, 1.57 mi W of Rogersville
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.833, -87.307

A tree was knocked down at the intersection of Rose Street and Turner Lindsey Road. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
July 1, 1:02 PM CST
Where
Lauderdale County, 1.22 mi W of Hustontown
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.828, -87.451

A tree was knocked down at the intersection of CR 171 and Bellview Road. Time estimated by radar.

Thunderstorm Wind, Lauderdale

When
July 1, 1:05 PM CST
Where
Lauderdale County, 1.68 mi E of Oliver
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.818, -87.221

A tree was knocked down across the road at 73 Elk River Shores. Time estimated by radar.

Thunderstorm Wind, Jackson

When
July 1, 1:18 PM CST
Where
Jackson County, 0.93 mi NW of Scottsboro Muni Arpt
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
34.709, -86.012

A microburst with winds estimated to be up to 80 mph was reported on County Road 222 in the Skyline/Woodville area. Several homes experienced major damage in this location due to trees being knocked over.

Thunderstorm Wind, Colbert

When
July 1, 1:22 PM CST
Where
Colbert County, 1.84 mi WNW of Colbert Hgts
Measured
61 kt (70 mph) estimated gust
Property damage
$7.5 million
Reported by
Public
Coordinates
34.680, -87.730

A power pole was knocked down at 79890 Underwood Mountain Road. Time estimated from radar.

Thunderstorm Wind, Lauderdale

When
July 1, 1:23 PM CST
Where
Lauderdale County, 1.92 mi WSW of Grassy
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.957, -87.330

Up to four trees were knocked down blocking the road on CR 502. Time estimated by radar.

Thunderstorm Wind, Morgan

When
July 1, 1:28 PM CST
Where
Morgan County, 0.99 mi NE of Pumpkin Center
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.480, -87.068

Trees were knocked down on Boys Ranch Road and Roberts Road.

Thunderstorm Wind, Madison

When
July 1, 1:32 PM CST
Where
Madison County, 1.75 mi WNW of Redstone Aaf
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
34.693, -86.726

A photograph and storm report was received of a large tree being knocked over onto an apartment complex producing minor damage. Time of gust frontal passage associated with the wind was estimated by radar.

Thunderstorm Wind, Jackson

When
July 1, 1:41 PM CST
Where
Jackson County, 0.57 mi E of Letcher
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.750, -86.160

Numerous large trees were knocked down.

Thunderstorm Wind, Morgan

When
July 1, 1:57 PM CST
Where
Morgan County, 0.56 mi S of Flint City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.512, -86.969

Trees were knocked down on Highway 31 south at Red Bank Road.

Thunderstorm Wind, Cullman

When
July 1, 2:00 PM CST
Where
Cullman County, 4.72 mi SW of Jones Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.173, -87.110

Trees were knocked down on Highway 278 between NeSmith and the county line. Time estimated by radar.

Thunderstorm Wind, Morgan

When
July 1, 2:11 PM CST
Where
Morgan County, 1.35 mi N of Oakworth
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.590, -86.980

Trees were knocked down on 6th Avenue at 8th Street in Decatur.

Thunderstorm Wind, Cullman

When
July 1, 2:18 PM CST
Where
Cullman County, 0.18 mi S of Bolte
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.148, -86.800

Trees were knocked down on CR 700 southeast of Cullman.

Thunderstorm Wind, Madison

When
July 1, 2:18 PM CST
Where
Madison County, 1.82 mi ENE of Lily Flag
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.659, -86.540

Large tree branches were knocked down on Bailey Cove Road near Willowbrook Drive. The branches knocked down power lines. Report relayed via social media.

Thunderstorm Wind, Madison

When
July 1, 2:35 PM CST
Where
Madison County, 1.11 mi E of Ryland
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.767, -86.461

Large trees were knocked down on Ryland Pike near Hudson Road.

Thunderstorm Wind, Franklin

When
July 1, 3:12 PM CST
Where
Franklin County, 0.57 mi E of Jonesboro
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.550, -87.760

A large tree was knocked down onto a car and house at the intersection of Dunkin Creek Road and Waterloo Road.

Thunderstorm Wind, Dekalb

When
July 1, 3:19 PM CST
Where
Dekalb County, 0.97 mi ENE of Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.287, -85.986

Large trees were knocked down at Crossville City Park.

Thunderstorm Wind, Dekalb

When
July 1, 3:19 PM CST
Where
Dekalb County, 1.91 mi ENE of Crossville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.288, -85.968

Large trees were knocked down at the Sand Mountain Research Center.

Thunderstorm Wind, Franklin

When
July 1, 3:45 PM CST
Where
Franklin County, 1.79 mi NW of Pleasant Site
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.550, -88.090

Trees were knocked down in Pleasant Site near Pogo.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117657, 1117656, 1119645, 1119646, 1119787, 1117659, 1117945, 1119641, 1119638, 1119643, 1119637, 1119639, 1119644, 1119786, 1119636, 1119640, 1119642, 1119788, 1117658, 1117830, 1117831, 1119785, 1117832, 1117833, 1117835, 1117837, 1117838, 1117839, 1117840, 1117841, 1117842, 1117843, 1117844.